Alabama, 2008

Drought in Alabama, January 1 to 31, 2008

January 1 to 31, 2008 · NWS BMX · 39 events in 39 counties and zones

5 inches. By the end of the month, roughly three-quarters of Central Alabama remained in Exceptional Drought (D4), with the remainder in Moderate (D1) to Extreme (D3) Drought.

Where it happened

Every event with a place to put it; 39 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
39

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Drought conditions continued across most of Central Alabama through the month of January, with monthly rainfall deficits ranging from .5 to 2.5 inches. By the end of the month, roughly three-quarters of Central Alabama remained in Exceptional Drought (D4), with the remainder in Moderate (D1) to Extreme (D3) Drought.

Agricultural impacts were relatively low due to being in between growing seasons. However, hydrologic and socioligic impacts continued to be felt. Most stream and river levels across Central Alabama continued to be much below normal, with flow levels generally 25 percent or less of normal. Reservoir levels showed limited improvement due to rainfall that occurred during the month. The threat of water shortages for municipal water systems persisted, and most water restriction plans already in place continued.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Dec 31, 11:29 PM CST, 31 minutes earlier.

Area forecast discussion, Dec 31, 11:29 PM CST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1129 PM CST MON DEC 31 2007

.UPDATE...FOR AVIATION DISCUSSION.

&&

.DISCUSSION...
FORECAST LOOKS ON TRACK ALTHOUGH CLOUD COVER HAS ERODED A BIT
ACROSS THE NORTH. TEMPERATURES HAVE FALLEN OFF
RAPIDLY...ESPECIALLY ACROSS EASTERN ALABAMA. MADE A FEW MINOR
ADJUSTMENTS TO TEMPERATURES AND DEWPOINTS.

&&

.SHORT TERM...TONIGHT AND TOMORROW.

A DRY COLD FRONT WILL SWING THROUGH THE AREA TONIGHT. GENERALLY ALL
WE WILL SEE OF THE COLD FRONT WILL BE A WIND SHIFT OVERNIGHT AND
THEN AN INCREASE IN THE WIND SPEEDS ACROSS THE AREA. THERE WILL BE
SOME INCREASE IN LOW CLOUDS ACROSS THE NORTH AS WELL. BRISK
NORTHWESTERLY WINDS WILL PICK UP ACROSS THE AREA AFTER 10 AM AND
WILL LIKELY BE SUSTAINED ACROSS MUCH OF CENTRAL ALABAMA AT 15 TO 20
MPH DURING THE AFTERNOON AND INTO THE EVENING HOURS. A LAKE WIND
ADVISORY WILL BE IN EFFECT BEGINNING AT 10 AM AND CONTINUE THROUGH
MIDNIGHT WEDNESDAY.

THESE STRONG NORTHWESTERLY WINDS WILL ALSO USHER IN SOME COLD
TEMPERATURES DURING THE DAY TUESDAY. WE WILL SEE TEMPERATURES 15
DEGREES COOLER ON TUESDAY THAN TODAY.

16

.LONG TERM...TUESDAY NIGHT THROUGH MONDAY.

PLENTY OF EXCITEMENT CONTINUES EARLY IN THE LONG TERM...BUT THEN A
TRANSITION BACK TO SOUTHWESTERLY FLOW ALOFT WILL BRING A RETURN TO
MORE OF WHAT WE HAVE BEEN SEEING AS OF LATE. MODELS IN GOOD
AGREEMENT EARLY ON...FADES TO ONLY AVERAGE AGREEMENT BY THE END OF
THE PERIOD.

STRONG COLD ADVECTION CONTINUING INTO WEDNESDAY WILL BRING
MULTIPLE CONCERNS AS THE ARCTIC AIR MASS SETTLES INTO THE DEEP
SOUTH. TEMPERATURES WILL STRUGGLE TO REACH 40 DEGREES ACROSS
NORTHERN PORTIONS WEDNESDAY...MID 40S SOUTH...AND WIND CHILL
READINGS THROUGH MUCH OF THE DAY WILL STILL KEEP IT FEELING
FRIGID. THE DRY AIR WILL ALSO PRESENT A FIRE DANGER CONCERN...EVEN
IN SPITE OF THE RECENT RAINS. WEDNESDAY NIGHT INTO THURSDAY...AS
THE WINDS CALM...TEMPERATURES SHOULD QUICKLY FALL TO BELOW
FREEZING. BY MIDNIGHT...TEMPERATURES WILL BE FALLING INTO THE
TEENS...BOTTOMING OUT IN THE LOW TEENS BY MORNING IN SOME SPOTS
ACROSS THE NORTH. THIS WOULD REPRESENT A HARD FREEZE...SO WILL GO
AHEAD AND ISSUE A WATCH AND ALLOW FOLKS THE EXTRA TIME ON THE
HOLIDAY TO GET PREPARED.

FINALLY THURSDAY...AS THE HIGH DRIFTS EAST...A BIT OF A WARMUP
BEGINS...ESPECIALLY ACROSS THE WEST. SOME COLD/DRY AIR DAMMING MAY
KEEP THINGS A BIT COOLER THURSDAY AND THURSDAY NIGHT...BUT BY
FRIDAY...BELIEVE ALL THE COLD DRY AIR WILL BE SCOURED OUT FAIRLY
WELL.

AS THE UPPER LEVEL FLOW BACKS TO SOUTHWESTERLY FRIDAY...EXPECT TO
SEE GRADUAL INCREASE IN UPPER LEVEL/JET STREAM TYPE CLOUDS
IMPINGING ON THE AREA. SOUTHERLY LOW LEVEL RETURN FLOW WILL
EVENTUALLY DEEPEN INTO THE MID LEVELS...AND THE FORECAST SCENARIO
LOOKS LIKE IT COULD BECOME A BIT MORE DIFFICULT TIMING UPPER LEVEL
WAVES COMING ACROSS. UNFORTUNATELY FOR RAIN CONCERNS...IT LOOKS
LIKE UPPER LEVEL RIDGING WILL BUILD ACROSS FLORIDA...SHUNTING BEST
MOISTURE AND DYNAMICS TO THE NORTH OF CENTRAL ALABAMA. STILL...WE
WILL BE ON THE FRINGES...WARRANTING SLIGHT CHANCES TO LOW CHANCE
POPS...ESPECIALLY ACROSS THE NORTHWESTERN CORNER LATE SATURDAY AND
INTO MONDAY. GFS HAS BEST RAIN CHANCES SUNDAY NIGHT...CERTAINLY A
PLAUSIBLE SOLUTION...BUT CONFIDENCE IN THIS FEATURE ARE NOT ALL
THAT HIGH IN THIS PATTERN. EXPECT TEMPS TO RETURN TO NORMAL AND
SLIGHTLY ABOVE NORMAL SATURDAY THROUGH MONDAY.

JD/81

&&

.FIRE WEATHER...

A COLD AND DRY AIRMASS WILL WORK INTO THE AREA BEGINNING TUESDAY
MORNING. WINDS WILL BE 15 TO 20 MPH WITH GUSTS NEAR 30 MPH ON
TUESDAY AFTERNOON. AT THIS TIME...THE RELATIVE HUMIDITY WILL REMAIN
AT OR ABOVE 30 PERCENT...SO CRITERIA WILL NOT BE MET FOR ANY FIRE
WEATHER PRODUCTS. HOWEVER OUTDOOR BURNING IS NOT SUGGESTED AS WINDS
COULD EASILY MAKE CONDITIONS UNCONTROLLABLE.

ON WEDNESDAY...TEMPERATURES WILL ONLY BE IN THE MID TO UPPER 30S BY
THE AFTERNOON...WITH DEWPOINTS IN THE SINGLE DIGITS. THIS WILL
RESULT IN RELATIVE HUMIDITIES AT OR BELOW 25 PERCENT FOR AT LEAST 3
TO 4 HOURS...CREATING A HIGH FIRE DANGER. OUTDOOR BURNING SHOULD BE
AVOIDED.

16

&&

.AVIATION...06Z TAF DISCUSSION.

A DRY COLD FRONT WILL MOVE ACROSS THE AREA FROM THE NORTHWEST
THROUGH 12Z. A SECONDARY STRONGER FRONT WILL APPROACH THE AREA
TOWARDS THE ENDS OF THE PERIOD. VFR CONDITIONS WILL PREVAIL. WINDS
WILL SHIFT TO THE WEST AROUND 10 MPH THROUGH 12Z...THEN BECOME
NORTHWEST 10 TO 20 MPH WITH GUSTS TO 25 MPH FROM 12Z THROUGH 00Z...
THEN GRADUALLY DIMINISH THROUGH 06Z.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY ALL AREAS 10 AM TO MIDNIGHT NEW YEARS DAY.
HARD FREEZE WATCH ALL AREAS MIDNIGHT THROUGH 10 AM THURSDAY.

&&

16/81/50
Hazardous weather outlook, Dec 31, 5:45 PM CST, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
545 PM CST MON DEC 31 2007

ALZ011>015-017>050-012345-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
545 PM CST MON DEC 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

IN THE WAKE OF A PASSING DRY COLD FRONT ON TUESDAY...NORTHWEST WINDS
WILL INCREASE DURING THE DAY. WINDS WILL BE SUSTAINED AT 15 TO 20
MPH...WITH HIGHER GUSTS...ESPECIALLY ALONG THE LAKES. A LAKE WIND
ADVISORY WILL BE IN EFFECT FOR CENTRAL ALABAMA FROM 10 AM TUESDAY
THROUGH MIDNIGHT WEDNESDAY.

ON WEDNESDAY MORNING...TEMPERATURES WILL BE VERY CHILLY. LOWS WILL BE
IN THE UPPER TEENS TO LOWER 20S. NORTHWEST WINDS OF 10 TO 15 MPH ON
WEDNESDAY WILL MAKE IT FEEL EVEN COLDER...WITH WIND CHILL READINGS IN
THE SINGLE DIGITS POSSIBLE WEDNESDAY MORNING ACROSS MUCH OF CENTRAL
ALABAMA.

ON WEDNESDAY AFTERNOON...CONDITIONS WILL BE EXTREMELY DRY ACROSS
CENTRAL ALABAMA. RELATIVE HUMIDITIES WILL LIKELY BE LESS THAN 25
PERCENT FOR 3 TO 4 HOURS. THERE WILL BE A HIGH FIRE DANGER DURING
THE AFTERNOON.

ON THURSDAY...EVEN COLDER TEMPERATURES ARE EXPECTED...WITH LOWS IN
THE LOWER TEENS NORTH TO UPPER TEENS SOUTH. A HARD FREEZE WATCH WILL
BE ISSUED FOR THURSDAY MORNING FOR ALL OF CENTRAL ALABAMA FROM
MIDNIGHT THROUGH 10 AM THURSDAY MORNING. WIND CHILL READINGS IN THE
SINGLE DIGITS WILL BE POSSIBLE THURSDAY MORNING ACROSS NORTH
ALABAMA.

WITH THE COLD TEMPERATURES EXPECTED FOR WEDNESDAY AND THURSDAY
MORNINGS...MAKE SURE THAT ANY OUTDOOR PETS ARE PROTECTED AND
PIPES ARE INSULATED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED AT THIS TIME.

KSL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

39 drought. Local standard time, as filed.

Drought, Autauga

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Autauga forecast zone
Reported by
Other Federal Agency
Coordinates
32.535, -86.643 (the zone’s center; the record gives no point)

Drought, Barbour

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Barbour forecast zone
Reported by
Other Federal Agency
Coordinates
31.870, -85.393 (the zone’s center; the record gives no point)

Drought, Bibb

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Bibb forecast zone
Reported by
Other Federal Agency
Coordinates
32.999, -87.126 (the zone’s center; the record gives no point)

Drought, Blount

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Blount forecast zone
Reported by
Other Federal Agency
Coordinates
33.981, -86.567 (the zone’s center; the record gives no point)

Drought, Bullock

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Bullock forecast zone
Reported by
Other Federal Agency
Coordinates
32.100, -85.716 (the zone’s center; the record gives no point)

Drought, Calhoun

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Calhoun forecast zone
Reported by
Other Federal Agency
Coordinates
33.771, -85.826 (the zone’s center; the record gives no point)

Drought, Chambers

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Chambers forecast zone
Reported by
Other Federal Agency
Coordinates
32.914, -85.392 (the zone’s center; the record gives no point)

Drought, Cherokee

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Cherokee forecast zone
Reported by
Other Federal Agency
Coordinates
34.176, -85.604 (the zone’s center; the record gives no point)

Drought, Chilton

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Chilton forecast zone
Reported by
Other Federal Agency
Coordinates
32.848, -86.719 (the zone’s center; the record gives no point)

Drought, Clay

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Clay forecast zone
Reported by
Other Federal Agency
Coordinates
33.269, -85.861 (the zone’s center; the record gives no point)

Drought, Cleburne

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Cleburne forecast zone
Reported by
Other Federal Agency
Coordinates
33.675, -85.519 (the zone’s center; the record gives no point)

Drought, Coosa

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Coosa forecast zone
Reported by
Other Federal Agency
Coordinates
32.936, -86.248 (the zone’s center; the record gives no point)

Drought, Dallas

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Dallas forecast zone
Reported by
Other Federal Agency
Coordinates
32.326, -87.106 (the zone’s center; the record gives no point)

Drought, Elmore

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Elmore forecast zone
Reported by
Other Federal Agency
Coordinates
32.597, -86.149 (the zone’s center; the record gives no point)

Drought, Etowah

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Etowah forecast zone
Reported by
Other Federal Agency
Coordinates
34.045, -86.035 (the zone’s center; the record gives no point)

Drought, Fayette

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Fayette forecast zone
Reported by
Other Federal Agency
Coordinates
33.721, -87.739 (the zone’s center; the record gives no point)

Drought, Greene

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Greene forecast zone
Reported by
Other Federal Agency
Coordinates
32.853, -87.952 (the zone’s center; the record gives no point)

Drought, Hale

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Hale forecast zone
Reported by
Other Federal Agency
Coordinates
32.763, -87.629 (the zone’s center; the record gives no point)

Drought, Jefferson

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Jefferson forecast zone
Reported by
Other Federal Agency
Coordinates
33.554, -86.896 (the zone’s center; the record gives no point)

Drought, Lamar

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Lamar forecast zone
Reported by
Other Federal Agency
Coordinates
33.779, -88.097 (the zone’s center; the record gives no point)

Drought, Lee

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Lee forecast zone
Reported by
Other Federal Agency
Coordinates
32.601, -85.356 (the zone’s center; the record gives no point)

Drought, Lowndes

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Lowndes forecast zone
Reported by
Other Federal Agency
Coordinates
32.155, -86.650 (the zone’s center; the record gives no point)

Drought, Macon

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Macon forecast zone
Reported by
Other Federal Agency
Coordinates
32.386, -85.693 (the zone’s center; the record gives no point)

Drought, Marengo

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Marengo forecast zone
Reported by
Other Federal Agency
Coordinates
32.248, -87.789 (the zone’s center; the record gives no point)

Drought, Marion

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Marion forecast zone
Reported by
Other Federal Agency
Coordinates
34.137, -87.887 (the zone’s center; the record gives no point)

Drought, Montgomery

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Montgomery forecast zone
Reported by
Other Federal Agency
Coordinates
32.220, -86.208 (the zone’s center; the record gives no point)

Drought, Perry

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Perry forecast zone
Reported by
Other Federal Agency
Coordinates
32.639, -87.294 (the zone’s center; the record gives no point)

Drought, Pickens

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Pickens forecast zone
Reported by
Other Federal Agency
Coordinates
33.281, -88.089 (the zone’s center; the record gives no point)

Drought, Pike

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Pike forecast zone
Reported by
Other Federal Agency
Coordinates
31.803, -85.941 (the zone’s center; the record gives no point)

Drought, Randolph

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Randolph forecast zone
Reported by
Other Federal Agency
Coordinates
33.294, -85.459 (the zone’s center; the record gives no point)

Drought, Russell

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Russell forecast zone
Reported by
Other Federal Agency
Coordinates
32.288, -85.185 (the zone’s center; the record gives no point)

Drought, Shelby

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Shelby forecast zone
Reported by
Other Federal Agency
Coordinates
33.264, -86.661 (the zone’s center; the record gives no point)

Drought, St. Clair

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
St. Clair forecast zone
Reported by
Other Federal Agency
Coordinates
33.716, -86.315 (the zone’s center; the record gives no point)

Drought, Sumter

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Sumter forecast zone
Reported by
Other Federal Agency
Coordinates
32.591, -88.199 (the zone’s center; the record gives no point)

Drought, Talladega

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Talladega forecast zone
Reported by
Other Federal Agency
Coordinates
33.380, -86.166 (the zone’s center; the record gives no point)

Drought, Tallapoosa

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Tallapoosa forecast zone
Reported by
Other Federal Agency
Coordinates
32.862, -85.797 (the zone’s center; the record gives no point)

Drought, Tuscaloosa

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Tuscaloosa forecast zone
Reported by
Other Federal Agency
Coordinates
33.290, -87.525 (the zone’s center; the record gives no point)

Drought, Walker

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Walker forecast zone
Reported by
Other Federal Agency
Coordinates
33.803, -87.297 (the zone’s center; the record gives no point)

Drought, Winston

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Winston forecast zone
Reported by
Other Federal Agency
Coordinates
34.149, -87.374 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 78180, 78181, 78182, 78183, 78184, 78185, 78186, 78187, 78188, 78189, 78190, 78191, 78192, 78193, 78194, 78195, 78196, 78197, 78198, 78199, 78200, 78201, 78202, 78203, 78204, 78205, 78206, 78207, 78208, 78209, 78210, 78211, 78212, 78213, 78214, 78215, 78216, 78217, 78218.